Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 13, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 7, 2005, 8:07 PM CDT for Brown County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2005, 8:07 PM CDT (01:07 UTC)
- Expired
- May 7, 2005, 8:48 PM CDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Brown County, SD
The radar
The Aberdeen radar (KABR), 12 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 7:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1309 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 080107 SVRABR SDC013-080145- /O.NEW.KABR.SV.W.0013.050508T0107Z-050508T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 807 PM CDT SAT MAY 7 2005 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 845 PM CDT * AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF BATH..MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PUTNEY AROUND 825 PM CDT COLUMBIA AROUND 830 PM CDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4537 9839 4536 9818 4569 9804 4572 9835 $$ HARDING
2 follow-up statements
000 WWUS53 KABR 080127 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 826 PM CDT SAT MAY 7 2005 SDC013-080145- /O.CON.KABR.SV.W.0013.000000T0000Z-050508T0145Z/ BROWN SD- 826 PM CDT SAT MAY 7 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BROWN COUNTY UNTIL 845 PM CDT... AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR BATH...OR 10 MILES NORTHWEST OF GROTON... AND MOVING NORTH AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE... 5 MILES WEST OF PUTNEY BY 825 PM CDT. NEAR COLUMBIA BY 835 PM CDT. HAIL UP TO THE SIZE OF QUARTERS IN DIAMETER HAVE BEEN REPORTED 1.5 MILES EAST OF BATH WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4537 9839 4536 9818 4569 9804 4572 9835 $$ HARDING
000 WWUS53 KABR 080148 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 848 PM CDT SAT MAY 7 2005 SDC013-080158- /O.EXP.KABR.SV.W.0013.000000T0000Z-050508T0145Z/ BROWN SD- 848 PM CDT SAT MAY 7 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 845 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE... THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4537 9839 4536 9818 4569 9804 4572 9835 $$ HARDING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:30 PM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, May 7, 2:30 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
230 PM CDT SAT MAY 7 2005
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
FOCUS FOR THE SHORT TERM WILL BE ON THUNDERSTORM AND SEVERE
POTENTIAL THIS EVENING AND SUNDAY. CURRENT VISIBLE SATELLITE SHOWING
GOOD CU FIELD STRETCHING UP INTO CENTRAL SD...WITH SOME ISOLATED
STORMS ALREADY DEVELOPING ALONG THE NE/SD BORDER. SPC ISSUED A
SEVERE THUNDERSTORM WATCH FOR INCLUDING CENTRAL SD...WITH
ANTICIPATION OF STORMS DEVELOPING IN VICINITY OF A WARM FRONT
STRETCHING ACROSS SOUTHERN SOUTH DAKOTA. AN AREA OF SFC LOW PRESSURE
IS CURRENTLY CENTERED OVER NW SD...WITH A COLD FRONT/DRY LINE
EXTENDING SOUTH INTO WESTERN NEBRASKA AND KANSAS. RUC ANALYSIS AND
SPC MESO PAGE INDICATING MLCAPE VALUES AROUND 2000 J/KG ACROSS
CENTRAL SD WITH LITTLE CONVECTIVE INHIBITION. SHEAR LOOKS PRETTY
GOOD IN THE LOWER LEVELS WITH META HODOGRAPHS INDICATING GOOD
VEERING THROUGHOUT THE LOWER 3KM OF THE ATMOSPHERE. DEEP LAYER SHEAR
NOT LOOKING QUITE AS GOOD WITH BACKING TAKING PLACE IN THE 3-6KM
LAYER...HOWEVER SPEED SHEAR LOOKING OK THROUGHOUT THE ENTIRE 0-6KM
LAYER. EXPECTATION IS FOR ISOLATED STORMS DEVELOPING WITH IN THE
NEXT FEW HOURS WITH POTENTIAL OF DEVELOPING INTO A LINE OF STORMS
THROUGH THE EVENING AND OVERNIGHT. MOISTURE LOOKING GOOD THROUGHOUT
ENTIRE CWA WITH NEARLY 1.00 INCH OR HIGHER PWAT VALUES...AND SURFACE
DEWPOINTS HOVERING IN THE UPPER 50S TO LOWER 60S ACROSS THE CWA.
SLIGHTLY MORE CLOUDINESS THAN EXPECTED THIS AFTERNOON ACROSS THE
NORTHEAST CWA...BUT SHOULD SEE A LITTLE BIT MORE SUNSHINE PEAKING
THROUGH IN THE NEXT COUPLE HOURS AS LOWER CLOUD DECK SLIDES OFF TO
THE NORTHEAST. THUNDERSTORM POTENTIAL EXTENDS INTO SUNDAY AS THE
SURFACE LOW AND UPPER LEVEL SYSTEM SLOWLY TRANSLATE EAST. EXPECT
WRAP-AROUND MOISTURE OVER THE CWA LATER SUNDAY INTO MONDAY WITH
SHOWERS POSSIBLE THROUGH EARLY AFTERNOON MONDAY. HIGH PRESSURE THEN
BUILDS INTO THE REGION FOR MONDAY NIGHT AND TUESDAY...WITH DRY
CONDITIONS TAKING OVER. ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS
EXISTS TUESDAY NIGHT WITH THE NEXT INCOMING SYSTEM PUSHING OUT OF
THE ROCKIES.
.LONG TERM...WEDNESDAY THROUGH SATURDAY
MDLS ALL AGREE THERE WILL BE A BIG UPPER LOW/TROUGH TO THE WEST OF
THE ABR CWA TO BEGIN THE EXTENDED. THE PROBLEM COMES WITH AGREEMENT
ON THE EVOLUTION AND MOVEMENT OF THIS UPPER LOW/TROUGH THROUGH THE
EXTENDED. LIKE THE DGEX WANTS TO SHEAR PART OF IT OFF EARLY ON AND
MOVE IT ACROSS THE UPPER MIDWEST WHILE THE REST OF THE UPPER ENERGY
DIGS SOUTH AND THEN LIFTS BACK INTO THE UPPER MIDWEST LATE IN THE
PERIOD. NEVERTHELESS...OUR CWA WILL CONTINUE TO HAVE A DECENT CHC OF
TSRAS WED-THU NIGHT. WILL HAVE TO SEE HOW THE UPPER LOW EVOLVES IN
LATER RUNS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FOR NORTHEAST SOUTH DAKOTA THROUGH 7 PM CDT.
MN...WIND ADVISORY FOR BIG STONE AND TRAVERSE COUNTIES THROUGH 7
PM CDT.
&&
ALBRECHT/MOHRHazardous weather outlook, May 7, 5:27 AM CDT, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 527 AM CDT SAT MAY 7 2005 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081027- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 527 AM CDT SAT MAY 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY AFTER THE MORNING ACTIVITY DECREASES. MOST OF THE STORMS THIS MORNING WILL LIKELY REMAIN BELOW SEVERE LIMITS. STORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON AND THIS EVENING ACROSS THE AREA WITH SEVERE STORMS POSSIBLE. HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...WITH THE POTENTIAL FOR TORNADOES AS WELL. THE THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON AND EVENING. THE LOW WILL PUSH THROUGH THE AREA ON SUNDAY NIGHT...WITH SHOWERS BECOMING MORE DOMINANT OVERNIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS EVENING. KNUTSVIG
In the hours before
Local storm report, May 7, 6:23 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
623 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 2 N HOVEN 45.27N 99.78W
05/07/2005 0.88 INCH WALWORTH SD PUBLIC
&&
GEMSpecial weather statement, May 7, 6:59 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 659 PM CDT SAT MAY 7 2005 SDZ003-015-033>035-045-048-080057- CORSON-DEWEY-HUGHES-JONES-LYMAN-STANLEY-SULLY- 659 PM CDT SAT MAY 7 2005 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED... STRONG THUNDERSTORMS HAVE MOVED EAST OF THE AREA. THUS...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. MOHR
Local storm report, May 7, 7:03 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
703 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 5 SE EUREKA 45.72N 99.55W
05/07/2005 1.75 INCH MCPHERSON SD PUBLIC
0645 PM HAIL 3 N HENRY 44.92N 97.46W
05/07/2005 0.88 INCH CODINGTON SD PUBLIC
&&
GEMLocal storm report, May 7, 7:25 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 10 N EUREKA 45.91N 99.62W
05/07/2005 0.75 INCH MCPHERSON SD PUBLIC
&&
TMTLocal storm report, May 7, 8:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
800 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 7 SSW CLARK 44.79N 97.79W
05/07/2005 0.75 INCH CLARK SD PUBLIC
&&
TMTLocal storm report, May 7, 8:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
805 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 1 W BRENTFORD 45.16N 98.34W
05/07/2005 0.75 INCH SPINK SD PUBLIC
&&
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:06 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 56 min |
| May 7, 7:23 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 59 min |
| May 7, 8:29 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 49 min |
| May 7, 8:30 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 45 min |
| May 7, 9:00 PM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Roberts | 46 min |
| May 7, 9:27 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 18 min |
| May 8, 2:08 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 52 min |
| May 8, 2:43 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 47 min |
| May 8, 2:48 PM CDT | Tornado Warning | ABR | McPherson | 42 min |
| May 8, 3:19 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 41 min |
| May 8, 3:36 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 24 min |
| May 8, 4:01 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 29 min |
| May 8, 4:22 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 38 min |
| May 8, 4:29 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 46 min |
| May 8, 4:30 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 45 min |
| May 8, 4:41 PM CDT | Tornado Warning | ABR | Brown | 24 min |
| May 8, 4:42 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 33 min |
| May 8, 4:57 PM CDT | Severe Thunderstorm Warning | ABR | Day | 63 min |
| May 8, 5:05 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 40 min |
| May 8, 5:15 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 30 min |
| May 8, 5:22 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 8 min |
| May 8, 5:45 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 36 min |
| May 8, 5:46 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 59 min |
| May 8, 5:49 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 27 min |
| May 8, 5:55 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 22 min |
| May 8, 6:02 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.